Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Amarillo, TX

May 27, 2015Armstrong County, Texas

NWS Amarillo, TX issued this flash flood warning at May 27, 2015, 5:35 PM CDT for Armstrong County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2015, 5:35 PM CDT (22:35 UTC)
Expired
May 27, 2015, 8:30 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 57 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:10 PM CDTFLASH FLOOD6 E Wayside, TXWATER OVER HIGHWAY 207
May 27, 6:55 PM CDTFLASH FLOOD6 E Wayside, TXMUDSLIDES COVERING HIGHWAY 207 NEAR THE SCENIC OVERLOOK IN THE CANYON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WGUS54 KAMA 272235
FFWAMA
TXC011-280130-
/O.NEW.KAMA.FF.W.0009.150527T2235Z-150528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 830 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 8 MILES EAST OF WAYSIDE...OR
  24 MILES SOUTH OF CLAUDE. DOPPLER RADAR INDICATES 1 TO 2 INCHES OF
  RAIN HAVE FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST HOUR
  WITH ADDITIONAL HEAVY RAIN EXPECTED. FLASH FLOODING IS LIKELY TO
  OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS DURING THE
  WARNING PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO
  RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3484 10149 3484 10118 3474 10119 3474 10149

$$

NF
1 follow-up statement
540 
WGUS74 KAMA 280010
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT WED MAY 27 2015

TXC011-280130-
/O.CON.KAMA.FF.W.0009.000000T0000Z-150528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARMSTRONG TX-
710 PM CDT WED MAY 27 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL ARMSTRONG
COUNTY UNTIL 830 PM CDT...

* AT 700 PM CDT...WEATHER SPOTTERS REPORTED A THUNDERSTORM WITH VERY 
HEAVY RAINFALL 24 MILES SOUTH OF CLAUDE. DOPPLER RADAR ESTIMATES  
OVER 5 INCHES OF RAIN HAVE ALREADY FALLEN OVER PARTS OF THE WARNED 
AREA IN THE PAST 4 HOURS WITH ADDITIONAL HEAVY RAIN EXPECTED.   
FLOODING IS ALREADY OCCURRING. WHILE PRECIPITATION MAY TAPER OFF IN 
SOME AREAS...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 700 PM CDT...A MUDSLIDE WAS REPORTED NEAR THE HIGHWAY 207 
OVERLOOK ALONG THE SOUTH RIM OF PALO DURO CANYON.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3484 10149 3484 10118 3474 10119 3474 10149

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:20 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 27, 3:20 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT WED MAY 27 2015

.DISCUSSION...
CONVECTION HAS INITIATED OVER THE NORTHEASTERN TEXAS PANHANDLE.
STORMS WILL DEVELOP QUICKLY AND LIKELY BECOME SEVERE OVER THE FAR
EASTERN PANHANDLES THIS EVENING. VERY IMPRESSIVE SURFACE BASED CAPE VALUES
OF 3000-4500 J/KG ARE PRESENT...AND A MODERATE AMOUNT OF WIND SHEAR...THOUGH
MAINLY OF THE DIRECTIONAL VARIETY. THIS SHOULD BE ENOUGH TO SUPPORT
SEVERE STORMS WITH MAINLY LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS...THOUGH A FEW TORNADOES ARE POSSIBLE AS WELL. STORMS WILL BE
SLOW TO MOVE AND HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. FOR
ADDITIONAL DETAILS ON TODAY'S SEVERE POTENTIAL...SEE MESOSCALE UPDATE
IN PREVIOUS AFD.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS COMES TONIGHT AS THE
UPPER LEVEL TROUGH OVER BAJA WILL CONTINUE MOVING INLAND...AND
SHORTWAVE IMPULSES WILL CONTINUE TO MOVE AHEAD OF IT IN GENERALLY
WESTERLY FLOW. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE PANHANDLES THROUGH SATURDAY. A BIT DIFFICULT
TO PICK OUT THE BETTER CHANCES DURING THIS PERIOD AS THE MAIN FORCING
WILL BE LIKELY TIED TO SHORTWAVE ENERGY THAT HAS YET TO BE RESOLVED
CLEARLY...AND AS SUCH...DID NOT DEVIATE MUCH FROM PREVIOUS FORECAST.
ONE POSSIBILITY ARE THE AFTERNOONS AND EVENINGS OVER THE EASTERN
PANHANDLES AGAIN AS SURFACE CONVERGENCE REMAINS IN PLACE...THOUGH
SOME QUESTION AS TO WHETHER THAT AREA WILL BE IN THE PANHANDLES OR
FURTHER EAST OVER OKLAHOMA. DEWPOINTS IN THE MID-60S ARE EXPECTED TO
REMAIN SIMILAR TO TODAY'S PLACEMENT...AS WELL AS FORECASTED SURFACE
BASED CAPE VALUES UPWARDS OF 2000 J/KG. THIS COULD BE LIMITED THOUGH
BY LEFTOVER CLOUDS FROM ANY CONVECTION THAT FORMS OVERNIGHT TONIGHT.
MOST CLEAR SIGNAL APPEARS TO BE FRIDAY AFTERNOON/EARLY SATURDAY
MORNING AS WHAT IS LEFT OF THE TROUGH MOVES EASTWARD OVER THE
PANHANDLES. ALSO APPEARS A SURFACE FRONT COULD PROVIDE SOME
ADDITIONAL FORCING DURING THIS PERIOD. WIDESPREAD HEAVY RAIN IS
POSSIBLE FROM ANY THUNDERSTORMS WE SEE DURING THE NEXT SEVERAL DAYS.

BY SUNDAY....UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE FOUR
CORNERS REGION WITH DRY NORTHWEST FLOW OVER THE PANHANDLES TO START
THE WEEK. THIS SHOULD KEEP OUR AREA FAIRLY DRY...THOUGH ANY
CONVECTION THAT FORMS UPSTREAM COULD MOVE INTO THE NORTHWESTERN
PORTIONS OF THE PANHANDLES UNDER THIS FLOW REGIME.  THE CENTER OF
THE RIDGE STARTS PUSHING EAST AND BREAKING DOWN SOMEWHAT ON TUESDAY
AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE WEST COAST.

ELSENHEIMER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  75  58  76  56 /  40  60  40  20  50
BEAVER OK                  62  79  61  78  56 /  50  60  50  40  50
BOISE CITY OK              58  77  55  74  52 /  30  30  30  20  50
BORGER TX                  63  78  61  78  57 /  30  50  40  30  50
BOYS RANCH TX              61  77  59  78  56 /  30  60  40  20  50
CANYON TX                  60  75  58  77  57 /  40  60  40  20  50
CLARENDON TX               61  77  60  78  58 /  50  60  50  30  70
DALHART TX                 59  77  57  76  54 /  30  50  30  20  50
GUYMON OK                  61  79  59  77  54 /  40  40  40  30  50
HEREFORD TX                59  77  58  78  56 /  30  60  40  20  50
LIPSCOMB TX                63  77  62  77  57 /  50  60  50  40  50
PAMPA TX                   60  74  59  76  56 /  40  60  50  30  50
SHAMROCK TX                62  77  61  77  59 /  40  60  60  40  70
WELLINGTON TX              65  78  62  79  61 /  50  60  60  40  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/18
Hazardous weather outlook, May 27, 3:04 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT WED MAY 27 2015

OKZ001>003-TXZ001>020-280815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. SOME THUNDERSTORMS WILL BECOME
SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE
MAIN THREATS...AND A LOW THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY...WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY
AND INTO SATURDAY BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.

ELSENHEIMER

In the hours before

Local storm report, May 27, 5:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          4 NNE CANADIAN          35.96N 100.36W
05/27/2015                   HEMPHILL           TX   TRAINED SPOTTER

            MULTIPLE REPORTS OF TORNADO ONGOING VIA SPOTTERS

&&

EVENT NUMBER AMA1500482

CLK
Local storm report, May 27, 5:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             5 WSW GLAZIER           35.98N 100.35W
05/27/2015  E1.00 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500483

CLK
Special weather statement, May 27, 5:07 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT WED MAY 27 2015

TXZ018-272300-
ARMSTRONG TX-
507 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
600 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF WAYSIDE...OR 24 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3475 10158 3485 10147 3493 10130 3481 10116
      3475 10120 3474 10122 3474 10157
TIME...MOT...LOC 2208Z 218DEG 7KT 3476 10142

NF
Local storm report, May 27, 5:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 WSW GLAZIER           35.98N 100.35W
05/27/2015  E1.75 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500484

CLK
Local storm report, May 27, 5:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 W BEAVER              36.81N 100.54W
05/27/2015  M1.00 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1500485

KB
Local storm report, May 27, 5:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             BEAVER                  36.81N 100.52W
05/27/2015  M1.25 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1500486

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:36 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts24 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts62 min
May 27, 3:23 PM CDTTornado WarningAMAHemphill, Lipscomb, Ochiltree, Roberts52 min
May 27, 3:46 PM CDTFlash Flood WarningAMAHemphill, Lipscomb, Ochiltree, Roberts3 hr
May 27, 3:53 PM CDTSpecial Weather StatementAMAArmstrong67 min
May 27, 4:06 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley54 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts60 min
May 27, 4:44 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb91 min
May 27, 4:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 27, 4:51 PM CDTTornado WarningAMAHemphill39 min
May 27, 5:07 PM CDTSpecial Weather StatementAMAArmstrong53 min
May 27, 5:21 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts54 min
May 27, 5:29 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts53 min
May 27, 5:31 PM CDTTornado WarningAMAHemphill, Lipscomb44 min
May 27, 5:41 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson49 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningAMAArmstrong63 min
May 27, 5:51 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Lipscomb, Ochiltree, Roberts69 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall61 min
May 27, 6:12 PM CDTTornado WarningAMAHemphill, Lipscomb48 min
May 27, 6:36 PM CDTAreal Flood AdvisoryAMAHartley, Oldham3 hr
May 27, 6:48 PM CDTSpecial Weather StatementAMAArmstrong57 min
May 27, 6:50 PM CDTFlash Flood WarningAMAHemphill, Lipscomb, Ochiltree, Roberts3 hr
May 27, 6:57 PM CDTTornado WarningAMAHemphill, Lipscomb48 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.